Georgia, 2016

Hail and Damaging Winds in Georgia, July 11, 2016

July 11, 2016 · NWS FFC · 13 events in 12 counties and zones

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a short wave moving over the state, resulted in scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a short wave moving over the state, resulted in scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 11, 2:31 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 11, 2:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT MON JUL 11 2016

.SHORT TERM /Tonight through Tuesday Night/...
Approaching max diurnal heating...instability and convective temp
during the next hour. Radars show scattered tstms associated with
an upper level disturbance are in AL just west of Franklin and
over Lumpkin moving to the ENE at 15 kts. Hi-res models continue
to indicate best potential for scattered tstms is during the next
few hours over north and central GA. Will maintain 30-40 percent
PoPs. The tstms should dissipate during the evening with partly
cloudy skies.

A bit less moisture on Tue as PW values decrease to around 1.5
inches for all but the extreme northern zones. Although the mid
level remains cool...overall CAPE values will be limited and less
than today with values closer to 1500 J/KG. This level of moisture
and CAPE are still sufficient for storm development but will
contribute to the overall reduced coverage of 20 percent PoPs.

A blend of MOS guidance was used for temps and PoPs. Temps will
be a few degrees above normal.

16

.LONG TERM /Wednesday through Monday/...
No major changes made to the extended forecast. Climo pops
continue through the extended period as a weakness in the mid-
level ridge keeps enhanced moisture over the region. Zonal flow
expected by late week, with convection triggering/focusing along
residual outflows and where weak impulses impact the area. Have
continued with largely good chance pops in the grids through the
weekend, with majority of convection being diurnally driven.
Temperatures will stay hot through the period, with highs in the
mid to upper 90s into the weekend.

AVIATION...
18Z UPDATE...

VFR conditions will prevail over the TAF sites through the
forecast period. Expect scattered thunderstorms to develop during
the max diurnal time period late this afternoon and continue for
a few hours. Generally a light west wind will prevail.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA chances.
High on remaining elements.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  94  73  95 /  30  20  10  30
Atlanta         74  92  74  92 /  30  20  10  30
Blairsville     66  86  66  88 /  30  30  20  40
Cartersville    71  90  71  93 /  40  30  20  40
Columbus        74  95  75  95 /  30  20  20  30
Gainesville     72  90  73  92 /  30  20  10  40
Macon           73  96  74  96 /  30  10  10  30
Rome            71  91  71  93 /  30  30  20  40
Peachtree City  71  92  71  93 /  30  20  10  30
Vidalia         75  95  75  96 /  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...16
LONG TERM....01
AVIATION...16
Hazardous weather outlook, Jul 11, 2:01 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT MON JUL 11 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
301 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED THROUGH THE EVENING HOURS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF NORTH AND CENTRAL GEORGIA THROUGH THE EVENING HOURS. A FEW
STORMS COULD BE STRONG TO SEVERE...PARTICULARLY NORTH OF A LINE
FROM LA GRANGE...TO MACON....TO SWAINSBORO. ANY SEVERE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS NORTH AND
CENTRAL GEORGIA. A FEW STORMS COULD BECOME STRONG TO ISOLATED
SEVERE DURING THE AFTERNOON AND EVENING...WITH THE MAIN THREATS
BEING GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 11, 2:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT MON JUL 11 2016

GAZ102-103-112000-
WEBSTER GA-STEWART GA-
324 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND SOUTHEASTERN STEWART
COUNTIES UNTIL 400 PM EDT...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTON...OR 10 MILES
SOUTHEAST OF LUMPKIN...MOVING NORTHEAST AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
PRESTON...RICHLAND...WESTON...TROUTMAN...KIMBROUGH...CENTERPOINT...
LEVERETTS...DUMAS AND CHAMBLISS.

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8479
      3197 8482 3213 8466 3213 8443 3204 8443
      3204 8444 3193 8444 3192 8446
TIME...MOT...LOC 1923Z 242DEG 19KT 3193 8471

The radar

The Ft Rucker radar (KEOX), 109 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 11, 3:00 PM EST to 3:15 PM EST
Where
Webster County, 1 mi SW of Preston to 0.11 mi SSW of Preston
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
32.060, -84.542

The Webster County Emergency Manager reported a roof blown off of a small office building near the intersection of Washington Street and Industrial Boulevard and several trees and power lines blown down in Preston. One tree fell on a house.

Thunderstorm Wind, Harris

When
July 11, 4:12 PM EST to 4:35 PM EST
Where
Harris County, 2.57 mi N of Mulberry Grove to 2.4 mi NNE of Pine Mtn Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.707, -84.957

The Harris County 911 center reported numerous trees blown down across the county.

Thunderstorm Wind, Meriwether

When
July 11, 4:30 PM EST to 4:55 PM EST
Where
Meriwether County, 0.75 mi W of Harris City
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.969, -84.713

The Meriwether County 911 center reported multiple trees blown across the county. Some locations include: around the intersection of Highway 109 and Cedar Rock Road; Wallace Road; East Perry Street; and St. Marks Road.

Thunderstorm Wind, Coweta

When
July 11, 5:00 PM EST to 5:15 PM EST
Where
Coweta County, 1.96 mi E of Bexton to 1.44 mi NNW of Senoia
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.273, -84.716

The Coweta County Emergency Manager reported power lines blown down along Cecil Hunter Road near Moreland; the wall of a building under construction blown down on Barnes Street in Senoia; and trees and power lines blown down on Marion Beavers Road and on Gordon Road between Moreland and Sharpsburg.

Thunderstorm Wind, Fayette

When
July 11, 5:00 PM EST to 5:25 PM EST
Where
Fayette County, 1.56 mi SE of Clover to 2.22 mi SE of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
NWS Employee
Coordinates
33.367, -84.558

Off-duty National Weather Service employees reported wind gusts to 60 MPH that blew siding off of a house on Otter Circle in Fayetteville. Thunderstorm winds also blew down trees and power lines on Morgan Mill Road and Malone Road between Brooks and Lake Horton as well as at the intersection of Robinson and Redwine Roads and in the Woodcreek subdivision in Peachtree City.

Hail, Cherokee

When
July 11, 5:15 PM EST to 5:20 PM EST
Where
Cherokee County, 3.23 mi ESE of Woodstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.087, -84.466

A trained spotter reported quarter size hail near the intersection of Highway 92 and Ragsdale Road.

Thunderstorm Wind, Clayton

When
July 11, 5:30 PM EST to 5:45 PM EST
Where
Clayton County, 2.78 mi WSW of Orrs to 1.15 mi ESE of Lake City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.455, -84.375

The Clayton County 911 center reported trees blown down across the county including on McDonough Road near the Fayette County line; on Terrace Parkway in Morrow; on Mitchell Road in Ellenwood; and in Forest Park.

Thunderstorm Wind, Forsyth

When
July 11, 5:30 PM EST to 5:55 PM EST
Where
Forsyth County, 3.56 mi W of Mars Hill Crossroads to 3.1 mi NE of Chestatee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.149, -84.242

The Forsyth County Emergency Manager reported trees blown down on Francis Circle near Milton, on Briarwood Trail and on Lanier Beach South Road in Cumming, and on Westbrook Road and on Crooked O Trail in Chestatee.

Thunderstorm Wind, Henry

When
July 11, 5:35 PM EST to 5:45 PM EST
Where
Henry County, 2.99 mi WSW of Stockbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.531, -84.277

The public reported trees and large limbs blown down off of Walt Stephens Road near the Clayton County line.

Thunderstorm Wind, De Kalb

When
July 11, 5:50 PM EST to 6:15 PM EST
Where
De Kalb County, 0.48 mi NNW of Pine Lake to 1.09 mi ESE of Snapfinger
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
33.786, -84.203

The DeKalb County 911 center reported trees blown down across the southeastern portion of the county, including on Evans Mill Road near Snapfinger, on Rowland Road near Stone Mountain and on Austin Drive near Decatur.

Thunderstorm Wind, Newton

When
July 11, 5:55 PM EST to 6:20 PM EST
Where
Newton County, 0.84 mi NE of Oak Hill to 1.57 mi NW of Melody
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.539, -84.010

The Newton County 911 center reported trees blown down at Oak Hill Road and Highway 212 and at Highway 278 and Highway 142.

Thunderstorm Wind, Walton

When
July 11, 5:55 PM EST to 6:20 PM EST
Where
Walton County, 1.54 mi SSE of Jersey to 1.73 mi WNW of Nicholasville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
33.698, -83.793

The Walton County 911 center reported power lines and multiple trees down across the county including in Social Circle at Alcova Drive and Laurel Lane; on Hickory Grove Church Road and on Stock Road near Nicholasville; and on Sandy Creek Road near Zingara.

Thunderstorm Wind, Cherokee

When
July 11, 6:15 PM EST to 6:35 PM EST
Where
Cherokee County, 0.86 mi NE of Buffington to 0.92 mi WNW of Mica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.240, -84.411

The Cherokee County Emergency Manager reported trees and power lines blown down on Upper Union Hill Road and on Yellow Creek Road. The downed power lines on Yellow Creek Road caused a small brush fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653785, 653787, 653793, 653803, 653809, 653811, 653826, 653827, 653813, 653815, 653816, 653819, 653824.